Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Flagstaff, AZ

July 14, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2018, 4:27 PM MST for Coconino County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 4:27 PM MST (23:27 UTC)
Expired
Jul 14, 2018, 4:52 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 133 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS55 KFGZ 142327
SVRFGZ
AZC005-150015-
/O.NEW.KFGZ.SV.W.0008.180714T2327Z-180715T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
427 PM MST SAT JUL 14 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 515 PM MST

* At 426 PM MST, a severe thunderstorm was located 13 miles south of
  Coalmine Canyon Chapter House, or 28 miles southeast of Tuba City, 
  moving southwest at 5 mph.  This storm was moving along and near 
  the Dinnebito Wash.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Hopi Reservation along and near the Dinnebito Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding in the Dinnebito Wash. Do not drive your vehicle 
through flooded roadways.

&&

LAT...LON 3586 11096 3582 11085 3559 11095 3568 11110
      3576 11115
TIME...MOT...LOC 2326Z 060DEG 6KT 3576 11099 

HAIL...1.00IN
WIND...70MPH
 
$$
2 follow-up statements
097 
WWUS55 KFGZ 142344
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
444 PM MST SAT JUL 14 2018

AZC005-150015-
/O.CON.KFGZ.SV.W.0008.000000T0000Z-180715T0015Z/
Coconino-
444 PM MST SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR COCONINO COUNTY...

At 443 PM MST, a severe thunderstorm was located 15 miles south of
Coalmine Canyon Chapter House, or 29 miles southeast of Tuba City,
moving southwest at 5 mph.

HAZARD...60 mph wind gusts. High water in the Dinnebito Wash. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Areas of the Hopi Reservation near the Dinnebito Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3586 11096 3582 11085 3559 11095 3568 11110
      3576 11115
TIME...MOT...LOC 2343Z 060DEG 6KT 3575 11102 

HAIL...<.75IN
WIND...60MPH
 
$$
312 
WWUS55 KFGZ 142352
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
452 PM MST SAT JUL 14 2018

AZC005-150001-
/O.CAN.KFGZ.SV.W.0008.000000T0000Z-180715T0015Z/
Coconino-
452 PM MST SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3586 11096 3582 11085 3559 11095 3568 11110
      3576 11115
TIME...MOT...LOC 2345Z 060DEG 6KT 3574 11104 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:50 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 14, 2:50 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
250 PM MST Sat Jul 14 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and thunderstorms.
The main threat with storms this weekend will be heavy rainfall
and localized flooding.

&&

.DISCUSSION...A prominent and slowly westward-moving mesoscale
convective vortex over north central Arizona has enhanced
convection to the west and suppressed convection to the east this
afternoon. It's been an active afternoon over Yavapai and western
Coconino counties, with robust and slow-moving storms leading to a
flooding threat across these areas. The Yavapai/western Coconino
convection has decreased in intensity, expect it to move slowly
westward with time through the remainder of the afternoon. Hi-res
models indicate the possibility of storms moving westward off the
Chuskas/Black Mesa this evening.

For Sunday...the HREF is showing areas of substantial precip
accumulation across portions of Yavapai and western Coconino
counties again. Given the saturated ground conditions in this
area...we'll have to monitor the flash flood threat closely. We
may also see storms capable of producing heavy rain moving across
portions of eastern Arizona Sunday evening. Soils are saturated
in this area as well following last night's MCS, and WPC has
included this area in a slight risk for excessive rainfall.

Expect precipitable water values to remain elevated through the
middle of next week or so, after which we expect to see a decrease
to more typical monsoon season values by the end of the week.

&&

.AVIATION...For the 00Z package...Scattered thunderstorms are
expected to persist through 02-03z, with a cluster of storms
moving west off Black Mesa possibly persisting through 06-07z.
Lightning and brief MVFR/IFR conditions may occur near storms.
Expect redevelopment of SCT thunderstorms around 17-18z Sun.
Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...A very moist atmosphere and light winds aloft are
expected to lead to scattered thunderstorms with a threat of
heavy rain each afternoon/evening. Atmospheric moisture may begin
to decrease somewhat by later next week. Winds will generally be
light. Gusty and erratic winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...AT
FIRE WEATHER...AT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 14, 12:31 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1231 PM MST SAT JUL 14 2018

AZZ008-037-142015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1231 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE CROWN KING AREA OF YAVAPAI
COUNTY UNTIL 115 PM MST...

At 1231 PM MST, Doppler radar was tracking a strong thunderstorm near
Crown King, or 24 miles northwest of New River, moving southwest at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crown King and Turney Gulch Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 11244 3423 11226 3398 11239 3409 11265
TIME...MOT...LOC 1931Z 027DEG 12KT 3419 11241
Special weather statement, Jul 14, 12:41 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1241 PM MST SAT JUL 14 2018

AZZ008-037-142030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1241 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR PAULDEN AND CHINO VALLEY
IN YAVAPAI COUNTY UNTIL 130 PM MST...

At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over
Paulden, or 8 miles north of Chino Valley, moving south at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Chino Valley and Paulden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3493 11262 3495 11240 3478 11236 3475 11265
TIME...MOT...LOC 1940Z 355DEG 5KT 3487 11251
Local storm report, Jul 14, 2:36 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLASH FLOOD      MAYER                   34.40N 112.24W
07/14/2018                   YAVAPAI            AZ   OFFICIAL NWS OBS

            THE BIG BUG CREEK GAUGE AT SR-69 IN MAYER
            REPORTED A 2.9 FOOT RISE FROM 12 PM TO 1:30
            PM. THE GAUGE PEAKED AT 3.9 FEET AND HAS
            BEGUN TO SLOWLY FALL.

&&

TPS
Local storm report, Jul 14, 2:41 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     DEBRIS FLOW      3 WSW PONDEROSA PARK    34.46N 112.53W
07/14/2018                   YAVAPAI            AZ   DEPT OF HIGHWAYS

            A ROCKFALL ALONG AZ SR-89 CAUSED BOTH
            DIRECTIONS OF THE HIGHWAY TO CLOSE AT
            MILEPOST 302 SOUTH OF PRESCOTT. WITHIN 30
            MINUTES, TRAFFIC BEGAN ALTERNATING IN THE
            NORTHBOUND LANE AS CLEANUP BEGAN.

&&

NL
Local storm report, Jul 14, 3:30 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       FREDONIA                36.96N 112.52W
07/14/2018  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            HEAVY RAIN FELL IN FREDONIA STARTING AROUND
            MID-DAY AND LASTED FOR ABOUT AN HOUR. POWER
            WAS LOST DURING THIS PERIOD AT THE SPOTTERS
            LOCATION. NO REPORTS OF FLOODING HAVE BEEN
            NOTED ON THE AZ BORDER OF KANAB CREEK AS OF
            THIS TIME. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 45 MINUTES.

&&

NL
Local storm report, Jul 14, 4:26 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
426 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 NE WALKER             34.47N 112.37W
07/14/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            WATER OVERTOPPED THE INTERSECTION OF WALKER
            RD. AND NEW STRIKE LN. IN WALKER. LYNX CREEK
            WAS HIGH BUT HAS BEGUN TO RECEDE.

&&

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:35 PM MSTSpecial Weather StatementFGZCoconino25 min
Jul 13, 6:31 PM MSTSpecial Weather StatementFGZApache44 min
Jul 13, 6:56 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 13, 7:37 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 13, 8:18 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 14, 11:05 AM MSTSpecial Weather StatementFGZ25 min
Jul 14, 11:27 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 14, 11:44 AM MSTFlash Flood WarningFGZYavapai5 hr
Jul 14, 12:01 PM MSTFlash Flood WarningFGZCoconino, Yavapai4 hr
Jul 14, 12:16 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Jul 14, 12:21 PM MSTSevere Thunderstorm WarningFGZYavapai39 min
Jul 14, 12:31 PM MSTSpecial Weather StatementFGZ44 min
Jul 14, 12:32 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 14, 12:41 PM MSTSpecial Weather StatementFGZYavapai49 min
Jul 14, 12:50 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 12:58 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 14, 1:43 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 14, 2:45 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 3:35 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 14, 3:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 14, 4:08 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 14, 4:30 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 14, 4:58 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.